A patient who fainted on head-up tilt test with isoproterenol

November 4, 2008
Cardiology Review® Online, August 2006, Volume 23, Issue 8

A 37-year-old man was referred for assessment and treatment of syncope by his family doctor.

A 37-year-old man was referred for assessment and treatment of syncope by his family doctor. He started fainting at age 14 and fainted 15 times as an adolescent. For most of the next 15 years, he was quite well, fainting only once. However, a year before assessment, he resumed fainting and had another 6 spells, 2 of which resulted in minor injury, and his driving license was suspended.

The fainting spells occurred mainly after the patient had been upright for some time. He fainted while wearing warm wool uniforms in band practice, in the shower, while waiting in check-out lines, and twice after getting up quickly and hurrying to the kitchen. He had only a few seconds of lightheadedness preceding the loss of consciousness. His prodrome was associated with nausea and diaphoresis; he was pale while unconscious and was exhausted for several hours afterward.

The patient did not faint during prolonged passive head-up tilt, but with a subsequent infusion of isoproterenol (Isuprel) during the tilt, he became hypotensive, mildly bradycardic, and unconscious. When he awoke, he stated that we reproduced his clinical symptoms exactly. This confirmed the diagnosis of vasovagal syncope.

Given the patient’s frequent syncopal episodes, injuries, brief prodrome, and need for isoproterenol to have a syncopal response, it seemed reasonable to treat him with a beta blocker. He was started on metoprolol (Lopressor, Toprol), and despite several dose increases, he continued to faint.